Illinois, 2020

Damaging Wind in Illinois, May 5, 2020

May 5, 2020 · NWS PAH · 1 event in 1 county or zone

An isolated thunderstorm produced a brief damaging wind gust as it was dissipating. The storm occurred under a cold pool of air associated with a closed 500 mb low over central and northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated thunderstorm produced a brief damaging wind gust as it was dissipating. The storm occurred under a cold pool of air associated with a closed 500 mb low over central and northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 5:36 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 5, 5:36 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 PM CDT Tue May 5 2020

.UPDATE...
Issued at 628 PM CDT Tue May 5 2020

For aviation section only.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 300 PM CDT Tue May 5 2020

Clearing was finally beginning to work its way west to east
through the area this afternoon. That trend will continue for a
couple more hours, until clouds begin to increase from the north
this evening ahead of an approaching shortwave disturbance. This
along with a reinforcing cold front will provide enough lift for a
chance of showers later this evening and overnight. Precipitation
amounts should be very light though.

Once that feature shifts southeast of the area tomorrow, a
clearing trend is anticipated from the northwest throughout the
day. After lows in the mid to upper 40s tonight, highs on
Wednesday should range from 60 to 65. Those readings are about 10
to 15 degrees below normal thanks to prevailing northwest flow
forecast to remain in place for the next several days.

The remnants of another weak disturbance may bring a period of
cloud cover to the Evansville Tri-state Wednesday night. However,
conditions should remain dry through Thursday as high pressure
shifts southeast from the Missouri Valley into the Deep South.
Highs Thursday should reach the upper 60s, possibly even topping
70 in a few locations.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 PM CDT Tue May 5 2020

The weather pattern in the long term forecast period will be driven
by a sharp upper-level trough that will position itself over Hudson
Bay. This trough will bring unseasonably cool temperatures and a
couple chances for precipitation as disturbances rotate around the
base of the trough.

The first round of precipitation arrives Thursday night through
Friday. A shortwave trough will pivot southeast along the base of
the trough and phase with another shortwave trough emerging from the
southern Plains. Surface low pressure will develop over the southern
Plains and traverse just south of the Ohio River. This system will
bring widespread showers across the forecast area. With a Gulf
moisture connection and robust dynamics, much of the forecast area
looks to receive between 0.5 and 1.0 inch of rain. The thunder
potential looks quite low, with most model guidance depicting
little or no instability.

High pressure will dry us out Friday night. With clear skies, calm
winds, and 850 mb temperatures of 0 to -5C, this will set the stage
for a rare late season frost Saturday morning. Low temperatures have
trended down a tick on Saturday morning from the previous forecast
package, into the middle to upper 30s. This firmly raises the
chances for frost, especially in the northern half of the forecast
area. Plan to continue mentioning frost potential in the HWO and
social media. A minor disturbance will pass north and east of the
area Sunday. This could bring some light showers to the Evansville
area.

High temperatures for the extended period will be 10-15 degrees
below normal, from the upper 50s to lower 60s. Lows Saturday morning
will be the coolest of the period, in the middle to upper 30s.
Otherwise, overnight lows will generally be in the lower to middle
40s.

&&

.AVIATION...
Issued at 628 PM CDT Tue May 5 2020

A secondary cold front will work it's way south across the region
later tonight/early Wed. MVFR cigs will accompany the frontal
passage, generally 08z-14z Wed, before lifting to AOA 3 kft
aft 14z-16z. Could also be a few spotty showers. Gusty north
winds around 20 kts or so will follow in the wake of the frontal
passage for most of the daytime Wed.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 7 PM CDT this evening for ILZ080-081-
     084>094.

MO...Lake Wind Advisory until 7 PM CDT this evening for MOZ076-086-
     087-100-107>112-114.

IN...None.
KY...Lake Wind Advisory until 7 PM CDT this evening for KYZ001>017-
     020>022.

&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...DWS
AVIATION...GM
Hazardous weather outlook, May 5, 6:07 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
707 PM CDT Tue May 5 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-070015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
707 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Forecast conditions are favorable for frost to develop late
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 5, 9:39 PM CST
Where
Jackson County, 2 mi NE of Murphysboro
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
37.791, -89.304

Minor wind damage occurred to a home, including some metal siding blown back and shingles lifted off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884291.